Etanercept—an Eagle to Prometheus

1Tulane University, New Orleans, LA

Meeting: Hospital Medicine 2011, May 10-13, Dallas, Texas.

Abstract number: 293

Case Presentation:

A 54‐year‐old man presented with 4 weeks of progressive pruritis, diarrhea, and jaundice. He denied herbal medications, acetaminophen ingestion, recent travel, alcohol use, intravenous drug use, sexual activity, tattoos, or environmental exposures. Eight weeks prior to presentation, he was started on twice‐weekly injections of etanercept for his psoriatic arthritis. He was afebrile and had normal vital signs. He had scleral icterus, cutaneous jaundice, and a liver palpated 5 cm below the costal margin. There were no other signs of chronic liver disease. Total bilirubin was 24 mg/dL, direct bilirubin was 19 mg/ dL, AST was 2655 U/L, ALT was 2411 U/L, and alkaline phosphatase was 214 U/L. The albumin and INR were 3 g/dL and 1.4, respectively. A viral hepatitis panel; EBV, HSV, and CMV IgM; rapid HIV; urine toxicology; and APAP levels were negative. The ANA and ASMA were normal. An abdominal ultrasound revealed an enlarged liver. A liver biopsy revealed diffuse lobular and portal inflammation with scattered hepatocyte necrosis consistent with drug‐induced hepatitis. The etanercept was stopped, and after 1 week, total bilirubin was 9.9 mg/dL, and AST and ALT were 396 and 830 U/L, respectively.

Discussion:

Jaundice and transaminase elevations are problems frequently encountered by the internist. The acuity of the findings and temporal relation to any exogenous factors is integral to identifying a potential cause. Elevations of AST/ALT greater than 1000 are typically a result of an acute and fulminant inflammatory source; elevations in bilirubin are not always present but when present, portend a poor prognosis. The differential diagnosis should include acute infection with viral hepatitis, ingestion of hepatotoxins, thrombosis of the portal vein, shock liver, and autoimmune hepatitis. Drug‐induced liver injury (DILI) can be classified by mechanism of injury, including direct hepatotoxicity and immune mediated, but establishing the precise diagnosis can be difficult. The key to causality is to exclude other causes of liver injury and to identify a characteristic clinical drug‐related signature. Histology can also be useful in confirming the diagnosis. Particular to this case, the lack of illness prior to initiation of the medication, the clinical presentation, the biochemical abnormalities, and the improvement after etanercept was withdrawn are suggestive of DILI, which was confirmed by biopsy.

Conclusions:

Etanercept is currently Food and Drug Administration–approved for psoriatic arthritis, rheumatoid arthritis, juvenile idiopathic arthritis, ankylosing spondylitis, and organ transplantation. TNF‐α inhibitors can cause both direct injury to the liver and an autoimmune hepatitis with or without elevations in autoantibodies. With the use of TNF‐α inhibitors likely to increase in coming year, the general interest must be aware of this important and potentially life‐threatening complication.

Disclosures:

H. Hefler ‐ none; M. Maylin ‐ none

To cite this abstract:

Hefler H, Maylin M. Etanercept—an Eagle to Prometheus. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 293. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/etanerceptan-eagle-to-prometheus/. Accessed July 19, 2019.

« Back to Hospital Medicine 2011, May 10-13, Dallas, Texas.